Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 18, 2002, 4:04 PM CDT for Terrebonne Parish, Louisiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 4:04 PM CDT (21:04 UTC)
- Expired
- Aug 18, 2002, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Terrebonne Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1918 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS54 KLIX 182104 SVRNEW LAC109-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 403 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TERREBONNE PARISH IN SOUTHEAST LOUISIANA * UNTIL 445 PM CDT * AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TERREBONNE PARISH...OR ABOUT 13 MILES WEST OF HOUMA...MOVING NORTH AT 5 MPH. SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2951 9112 2943 9089 2962 9075 2973 9095
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 18, 1:30 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 130 PM CDT SUN AUG 18 2002 TROPICAL WAVE IN SOUTH CENTRAL GULF WEAKENING AS IT CONTINUES ITS TRACK TO THE WEST. IN LOCAL AREA WILL HAVE TO CONTEND WITH PERSISTENT H5 TROUGH THAT MODELS SHOWS TREND TOWARDS WEAKENING AND DRIFTING IN A EAST TO WEST LINE NEAR COAST WED. AXIS BECOMES EVEN WEAKEN REST OF WEEK AS IT MEANDERS NORTH AGAIN. IN LOWER LEVELS WIND GRADIENT WILL REMAIN WEAK. AVN MODEL TIME HEIGHT RELATIVE HUMIDITY AND WINDS SHOWS LITTLE OVERALL CHANGE IN AIRMASS...MAINTURE REMAINS PLENTIFUL IN LOWER LAYERS WITH DRY LAYER 700-400MB AND MOSIT ABOVE. ETA AND AVN INDICATE THE PRESENCE OF A TROPICAL WAVE MOVING ACROSS NORTH GULF BUT TIMING IS NOT CONSISTENT...ETA HAS IT ON TUESDAY AND SOUTH OF 20N WHILE AVN IS 24 HOURS SLOWER. NEITHER MODEL IS VERY GOOD WITH THESE WEAK INVERTED TROUGHS. WILL DISREGARD ETA JUMP IN POPS ABOVE CLIMO FOR WEDNESDAY AND GO CLOSER TO WHAT WE HAVE BEEN EXPERIENCING. FORECAST WILL VARY LITTLE EXCEPT FOT TEMPS AT NIGHT. WEAK GRADIENT AT NIGHT AND CLEAR SKIS WILL ALLOW FOR LAND COOLING FASTER THAN WATER...PRODUCING WEAK DRAINAGE WINDS AT NIGHT/ EARLY MORNING. DAYTIME HEATING WILL PERMIT SEABREEZE AND LAKEBREEZES TO SET OFF AFTERNOON CONVECTION. ENUF SAID. PRELIMINARY NUMBERS FOLLOW... MCB 73/92/72/92 0413 BTR 74/92/73/93 0413 MSY 76/91/76/93 1413 GPT 74/90/73/90 1313 .NEW...NONE. LA...NONE MS...NONE
In the hours before
Special weather statement, Aug 18, 10:30 AM CDT, 5 hours 34 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1030 AM CDT SUN AUG 18 2002 .SYNOPSIS... A MOIST AND UNSTABLE AIRMASS...OVER SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...ALONG WITH DAYTIME HEATING WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. .THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO THE EARLY EVENING BEFORE DIMINISHING OVER LAND TONIGHT. THE THUNDERSTORMS WILL BE MOST PREVALENT DURING THE AFTERNOON HOURS. IN ADDITION TO OCCASIONAL LIGHTNING...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS OF RAIN. NO SEVERE WEATHER IS EXPECTED. .ACTIONS... NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE)
Local storm report, Aug 18, 3:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
337 PM CDT SUN AUG 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 1 W GRAND ISLE CMAN LA WATERSPOUT
08/18/02 GMZ550 2 WATERSPOUTS WERE
OCCURRING. REPORTED BY
COAST GUARD.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:17 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 28 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.